In late 1986, several vials of Humulin N (NPH human insulin, recombinant DNA origin) came to our attention because of a clumped, white coating on the inside of the vials. To determine the frequency of this phenomenon, we surveyed 100 consecutive patients who used Humulin N. Ten patients had encountered 21 vials of flocculated insulin in the previous 12 mo, reflecting an incidence of 1 per 72 vials. Insulin drawn from affected vials was markedly reduced in potency: 20.9 ± 3.4 U/ml vs. the labeled potency of 100 U/ml. Several patients reporting flocculated insulin, including one hospitalized with ketoacidosis, experienced unusual and unexplained elevation in blood glucose concentration for several days before flocculation was observed. Patients who use NPH human insulin should be aware of this phenomenon and carefully inspect their vials for evidence of insulin precipitation before each injection.
Skip Nav Destination
Original Article| July 01 1988
Flocculation and Loss of Potency of Human NPH Insulin
Edward A Benson, MD;
James W Benson, Jr, MD;
Paul N Fredlund, MD;
Robert S Mecklenburg, MD;
Address correspondence and reprint requests to Edward A. Benson, MD, Virginia Mason Clinic, 1100 9th Avenue, P. O. Box 900, Seattle, WA 98111.
Diabetes Care 1988;11(7):563–566
- Views Icon Views
- Share Icon Share
Edward A Benson, James W Benson, Paul N Fredlund, Robert S Mecklenburg, Robert Metz; Flocculation and Loss of Potency of Human NPH Insulin. Diabetes Care 1 July 1988; 11 (7): 563–566. https://doi.org/10.2337/diacare.11.7.563
Download citation file: